Puerto Rico, 2013

Flash Flooding and Flooding in Puerto Rico, May 8 to 9, 2013

May 8 to 9, 2013 · NWS SJU · 10 events in 6 counties and zones

An upper level trough combined with daytime, sea breeze convergence and local effect to produced numerous showers with thunderstorms. Locally heavy rainfall occured over the eastern half of Puerto Rico and the San Juan metropolitan area as well over the west section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough combined with daytime, sea breeze convergence and local effect to produced numerous showers with thunderstorms. Locally heavy rainfall occured over the eastern half of Puerto Rico and the San Juan metropolitan area as well over the west section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 8, 4:46 AM AST, 4 hours 14 minutes earlier.

Area forecast discussion, May 8, 4:46 AM AST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
446 AM AST WED MAY 8 2013

.SYNOPSIS...A MID TO UPPER LEVEL RIDGE WILL CONTINUE TO PREVAIL
ACROSS THE FORECAST AREA THROUGH THE END OF THE WORK WEEK. THIS
FEATURE IS EXPECTED TO WEAKEN AS SHORTWAVE TROUGH MOVES TO THE
NORTH OF THE AREA. SURFACE HIGH ACROSS THE CENTRAL ATLANTIC WILL
CONTINUE TO PROMOTE AN EAST TO EAST SOUTHEAST WIND FLOW ACROSS
THE LOCAL ISLANDS FOR THE NEXT TWO DAYS OR SO.

&&

.DISCUSSION...TERMINAL DOPPLER RADAR AND SATELLITE IMAGERY CONTINUE
TO INDICATE SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FORECAST
AREA. THE MAJORITY OF THE SHOWER/THUNDERSTORM ACTIVITY REMAINED
OVER THE COASTAL WATERS OVERNIGHT AND EARLY THIS MORNING. OVERALL...
SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY AND TOMORROW AS PRECIPITABLE WATER AND H85
THETAE VALUES DIMINISH. HOWEVER...THERE IS ENOUGH LOW LEVEL MOISTURE
AND UPPER LEVEL DYNAMICS TO COMBINE ONCE AGAIN WITH LOCAL EFFECTS
AND DIURNAL HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF PUERTO RICO TODAY. THESE SCATTERED TO LOCALLY NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE FOCUSED ACROSS THE
NORTHWEST...WESTERN INTERIOR...NORTH CENTRAL... CENTRAL INTERIOR
AS WELL AS ACROSS PORTIONS OF THE SAN JUAN METRO AREA THIS
AFTERNOON. DUE TO ALREADY SATURATED SOILS ACROSS CENTRAL AND
NORTHWEST PUERTO RICO...PROLONGED PERIODS OF MODERATE TO HEAVY
RAINFALL WILL LIKELY RESULT IN URBAN FLOODING AND RISES IN SMALL
STREAMS AND RIVERS. MODEL GUIDANCE CONTINUED TO INDICATE A DRIER
WEATHER PATTERN BY THE END OF THE WORK WEEK. ALTHOUGH...LINGERING
MOISTURE...WILL CONTINUE TO COMBINE WITH DAYTIME HEATING AND LOCAL
EFFECTS TO PRODUCE SHOWERS WITH ISOLATED THUNDERSTORMS EACH
AFTERNOON.

&&

.AVIATION...VFR TO DOMINATE THIS MORNING XCP IN SCT SHRA EAST PR TO
USVI. MORE NUMEROUS SHRA/ISOLD TSRA BY AFT WITH TJSJ THE MOST LIKELY
TAF LOCATION TO HAVE MVFR OR EVEN VERY BRIEF IFR...MTN OBSC LIKELY
TOO. LLVL WIND E 10-20 KT BLO FL100 THEN WSW INCR SPD ABV.

&&

.MARINE...SEAS ARE INCREASING SLOWLY DUE TO NORTHEAST SWELLS. AT
THIS TIME...SEAS ARE EXPECTED TO REMAIN BELOW 7 FEET WITH A MODERATE
TO FRESH EAST TO EAST SOUTHEAST WIND FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  86  75 /  50  50  50  30
STT  89  77  89  77 /  40  50  50  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/23
Hazardous weather outlook, May 8, 6:06 AM AST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
606 AM AST WED MAY 8 2013

AMZ710>745-PRZ001>013-091015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
606 AM AST WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY
RESULT IN URBAN FLOODING...RAPID RISES IN SMALL STREAMS AND RIVERS
AS WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP
TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...REPORTS ABOUT FLOODING WOULD BE
APPRECIATED.

AMZ715-725-VIZ001-002-091015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
606 AM AST WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL
NOT BE NEEDED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood, 1 heavy rain. Local standard time, as filed.

Flood, Aguada

When
May 8, 9:00 AM AST to 9:30 PM AST
Where
Aguada County, 19.25 mi N of Aguada to 19.08 mi N of Aguada
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.399, -67.163

Road PR-418 and road PR-115 were reported flooded and closed due to Rio Culebrinas out of its banks.

Flood, Naguabo

When
May 8, 1:15 PM AST to 7:15 PM AST
Where
Naguabo County, 1.87 mi ESE of Naguabo to 1.95 mi ESE of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.211, -65.703

Highway PR-31 At Highway PR-3 was reported flooded. Rio Blanco was reported out of its banks. Also flooded PR-53 near road PR-3 at abandoned factory.

Flash Flood, Naguabo

When
May 8, 3:00 PM AST to 7:15 PM AST
Where
Naguabo County, 1.74 mi S of Naguabo to 0.84 mi SSW of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.195, -65.731

Road PR-192, Road PR-31 and Highway PR-53 were completely impassable due to the flooding caused by the Heavy Rain and Rio Blanco being out of its banks.

Flood, Dorad

When
May 8, 3:54 PM AST to 5:30 PM AST
Where
Dorad County, 0.76 mi E of Dorado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.428, -66.269

Flooding was reported in Barrio Mameyal.

Flood, Guaynabo

When
May 8, 4:00 PM AST to 7:45 PM AST
Where
Guaynabo County, 8.96 mi NW of Guaynabo to 8.69 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.423, -66.125

Many roads were flooded due to Quebrada Margarita out of its banks at La Marina sector.

Flash Flood, Catano

When
May 8, 5:00 PM AST to 7:45 PM AST
Where
Catano County, 1.59 mi NW of Catano to 1.58 mi NW of Catano
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.447, -66.136

Flooding was reported in several roads in Catano. Cars were stranded in flooding waters.

Heavy Rain, Naguabo

When
May 8, 5:15 PM AST to 7:15 PM AST
Where
Naguabo County, Naguabo to 2.01 mi NNE of Naguabo
Reported by
Emergency Manager
Coordinates
18.220, -65.730

A mudslide affected road PR-972 in Barrio Mariana.

Flash Flood, Guaynabo

When
May 8, 5:30 PM AST to 7:45 PM AST
Where
Guaynabo County, 9.1 mi NW of Guaynabo to 8.7 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.422, -66.129

Several roads were completely impassable around the Buchanan Military Base.

Flash Flood, Rio Grande

When
May 9, 5:50 AM AST to 8:45 AM AST
Where
Rio Grande County, 2.82 mi NW of Rio Grande to 2.5 mi NW of Rio Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.378, -65.831

Rio Espiritu Santo out its banks in a couple of locations, including areas along road PR-187.

Flash Flood, Rio Grande

When
May 9, 5:50 AM AST to 8:45 AM AST
Where
Rio Grande County, 2.36 mi NNW of Rio Grande to 1.32 mi N of Rio Grande
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
18.383, -65.809

Off-duty NWS employee reported flood at Coco Beach area, along road PR-955 due to a tributary of Rio Espiritu Santo out of its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456735, 456736, 456749, 456763, 456770, 456779, 456962, 456968, 456969, 456975.